Virginia, 2008Damaging Wind in Virginia, December 11, 2008
December 11, 2008 · NWS RNK · 1 event in 1 county or zone
Strong low pressure moving northeast along the Blue Ridge the evening of the 11th triggered isolated thunderstorms across portions of southwest Virginia. Strong winds from one storm caused a tree to be blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure moving northeast along the Blue Ridge the evening of the 11th triggered isolated thunderstorms across portions of southwest Virginia. Strong winds from one storm caused a tree to be blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 11, 6:27 PM EST, 38 minutes earlier.
Area forecast discussion, Dec 11, 6:27 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EST THU DEC 11 2008
.SYNOPSIS...
STRONG LOW PRESSURE WILL MOVE NORTHEAST ALONG THE VIRGINIA NORTH
CAROLINA BORDER THIS EVENING...AND THEN WILL PUSH NORTHEAST OFF
THE MID ATLANTIC COAST BY FRIDAY MORNING WITH COLDER AIR MOVING
INTO OUR AREA LATE TONIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD
INTO THE REGION FRIDAY NIGHT AND SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS EVENING..
WILL KEEP THE CURRENT FLASH FLOOD WATCH IN THE SE HALF OF THE
CWA...AND THE FLOOD WATCH IN THE NW HALF. STILL SOME CONVECTIVE
LOOKING CELLS MOVING NORTHWARD INTO THE FLASH FLOOD WATCH AREA FOR A
THREAT OF ISOLATED TO SCATTERED VERY HEAVY DOWNPOURS. WILL STILL BE
A SLIGHT SEVERE POTENTIAL ACROSS NW NC FOOTHILLS AND PIEDMONT...
AND INTO SOUTHSIDE VA PERHAPS INTO EARLY EVENING. FURTHER
NORTH...RADAR AND RAIN GAGE ESTIMATES FAIRLY WIDESPREAD 1.0 TO 1.5
INCHES WITH ANOTHER 0.5 INCH OR MORE TO COME. COULD STILL SEE SOME
MINOR FLOOD PROBLEMS ACROSS THE NORTHWEST.
OVERNIGHT...
WITH THE SFC LOW TRACKING NEAR THE VA/NC BORDER...AND THE UPPER LOW
FOLLOWING CLOSE BEHIND...STILL LOOKS AS THOUGH COLDER AIR WILL BE
PULLED INTO THE MTNS...THOUGH WILL BE A BIT LATER THAN EARLIER FCST.
WITH THE DRY SLOT MOVG STEADILY NORTHWARD IN WESTERN NC...WE MAY
EVEN HAVE A BREAK TO THE PRECIP IN THE MTNS EARLY THIS EVENING...BUT
EITHER WAY...WE SHOULD START SEEING SOME SNOW IN THE FAR WEST IN THE
10 PM TO MIDNIGHT TIME FRAME. BETWEEN MIDNIGHT AND DAYBREAK IS WHEN
THE DEFORMATION ZONE AND HEAVIER PRECIP MAY MOVE ACROSS PARTS OF THE
CWA. MOST LIKELY...THIS WILL BE IN THE TAZEWELL COUNTY AREA OF SW
VA...NORTHEAST ACROSS SOUTHEAST WEST VIRGINIA AND INTO THE ALLEGHANY
HIGHLANDS OF VA. THIS WILL BE COLDER AIR ALOFT...SO SNOW WILL START
EARLIEST IN HIGH ELEVATIONS...LATEST IN THE VALLEYS. I HAVE SENT A
SNOW TOTAL GRID FOR THE OVERNIGHT PERIOD TO THE WEB. AT THIS
POINT...IT STILL LOOKS LIKE A 1 TO 4 INCH SNOW...WITH THE 3 OR 4
INCH AMOUNTS IN THE HIGHER ELEVATIONS. THIS WOULD BE A VERY LOW END
ADVISORY AT THE MOST FOR A FEW COUNTIES- TAZEWELL...MERCER...SUMMER
AND GREENBRIER. HAVE DECIDED TO WAIT FOR THE FLOOD THREAT TO
DIMINISH- THE WATCHES EXPIRE AT 900 PM...AND THEN WE MAY ISSUE
ADVISORIES FOR A FEW COUNTIES.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
THE SURFACE LOW WILL BE MOVING AWAY FROM THE AREA FRIDAY
MORNING...AND ALL PRECIPITATION IS EXPECTED TO END QUICKER THAN
EARLIER FCST. EVEN IN THE MTNS WHERE THERE WILL BE SOME UPSLOPE FLOW
AND COLD ADVECTION...THE MOISTURE IS SHALLOW ENOUGH THAT ANY SNOW
SHOWERS IN THE MORNING WILL BE LIGHT AND BRIEF. STILL AN UPPER LEVEL
DISTURBANCE PROGGED TO MOVE ACROSS THE OHIO VALLEY DURING THE
AFTERNOON AND CROSS OUR FORECAST AREA EARLY FRIDAY NIGHT. THERE MAY
BE A PERIOD OF MOUNTAIN SNOW SHOWERS AND FLURRIES WITH THIS
DISTURBANCE...BUT MOISTURE ASSOCIATED WITH THIS SYSTEM LOOKS PRETTY
SCANT. HAVE KEPT POPS CHANCE...AND MAINLY ON THE WESTERN SLOPES
FRIDAY AFTERNOON AND EVENING. ANY SNOW ACCUMS WOULD LIKELY BE JUST A
FEW INCHES OR LESS FROM THIS.
COLD AIR ADVECTION FRIDAY WILL RESULT IN NEARLY STEADY TEMPS...
ESPECIALLY MOUNTAINS WHERE CLOUDS WILL PERSIST. HIGH PRESSURE WILL
BUILD ACROSS THE AREA FROM THE WEST FRIDAY NIGHT INTO SATURDAY.
SKIES SHOULD CLEAR...AND WITH SOME MOUNTAIN SNOW COVER...SATURDAY
MORNING TEMPS SHOULD SLIP INTO THE TEENS AND 20S.
SATURDAY WILL HAVE THE HIGH PRESSURE OVERHEAD BRINGING PLENTY OF
SUN...BUT WITH A CHILLY AIRMASS IN PLACE TO KEEP HIGH TEMPS IN THE
UPPER 30S TO MID 40S. SHOULD BE ANOTHER GOOD RADIATION NIGHT
SATURDAY NIGHT...SO HAVE STILL KEPT LOW TEMPS COOLER THAN GUIDANCE.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL SLOWLY LOSE ITS GRIP ACROSS THE AREA ON SUNDAY AS
THE CENTER OF THE HIGH SHIFTS INTO NEW ENGLAND. THIS WILL ALLOW FOR
FLOW ACROSS THE REGION TO GRADUALLY BECOME MORE SOUTHEAST...AND
HEIGHTS TO BEGIN TO BUILD. RETURN MOISTURE MAY GENERATE SOME
SHOWERS ALONG THE BLUE RIDGE IN FAR SW VA AND NW NC SUNDAY NIGHT.
SUNDAY SHOULD BE A BIT WARMER THAN SATURDAY.
MONDAY INTO WEDNESDAY...A COLD FRONT WILL APPROACH AND THEN MOVE
INTO AND STALL OVER THE AREA. WE SHOULD CONTINUE TO SEE MODERATING
TEMPERATURES THROUGH THIS PERIOD AS HEIGHTS CONTINUE TO RISE IN
ADVANCE OF THE FRONT...AND ALSO EXPECT SCATTERED TO NUMEROUS SHOWERS
ACROSS THE REGION...ESPECIALLY TUESDAY INTO WEDNESDAY. WITH TIMING
QUESTIONS DAY 6 AND BEYOND...I HAVE KEPT POPS CHANCE FOR NOW. COLD
AIR WILL ALSO BE FILTERING INTO THE AREA BEHIND THE FRONT...SO WE
MAY SEE SOME SNOW SHOWERS IN THE MTNS BEGINNING TUESDAY
NIGHT...AND THEN AGAIN WEDNESDAY NIGHT.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
CHECK AIRMETS AND SIGMETS FOR TURBULENCE...ICING...IFR/MOUNTAINS
OBSCURATIONS. POOR FLYING CONDITIONS IN GENERAL EXPECTED WITH LOW
CLOUDS AND RAIN THRU TONIGHT.
LOW PRESSURE WILL CONTINUE TO LIFT NE AND FINALLY EXIT THE AREA
LATER TONIGHT INTO EARLY FRIDAY. DEEP MOISTURE ASSOCIATED WITH
THIS SYSTEM WILL RESULT IN CONTINUED PERIODIC RAINFALL ALONG WITH
IFR/LIFR CIGS THRU MUCH OF TONIGHT. THE RAIN WILL MIX WITH AND
CHANGE TO SNOW IN THE MTNS TONIGHT BEFORE ENDING EARLY FRIDAY.
THERE MAY BE A BREAK IN THE RAIN EARLY THIS EVENING IN THE
WEST...WITH PRECIPITATION MOVING BACK IN AROUND MIDNIGHT OR
SHORTLY AFTER IN THE FORM OF LIGHT SNOW AND SNOW SHOWERS. ISOLATED
BANDS OF GUSTY SHOWERS WILL ALSO OCCUR THIS EVENING WITH A FEW
GUSTS TO 30 KTS POSSIBLE ALONG THE BACKDOOR FRONT OVER THE AREA.
CONDITIONS AT ROA...LYH AND DAN WILL BE IMPROVING ON A COLD
NORTHWEST FLOW BY EARLY FRIDAY MORNING AS THE AREA OF LOW PRESSURE
MOVES EAST OF THE AREA. FOR BLF/LWB...MTN SNOW SHOWERS WILL
CONTINUE WITH MVFR...POSSIBLY IFR CONDITIONS PERSISTING THROUGH
THE MORNING HOURS FRIDAY....WITH SOME IMPROVEMENT BY THE AFTERNOON
ESPECIALLY AT LWB.
HIGH PRESSURE IS EXPECTED TO BUILD OVER THE AREA THIS WEEKEND
WITH RETURN TO VFR CONDITIONS SATURDAY INTO MONDAY. ANOTHER COLD
FRONT MAY IMPACT THE AREA WITH MORE SHOWERS AND POSSIBLE MVFR
CONDITIONS ON TUE.
&&
.HYDROLOGY...
RAINFALL SO FAR TODAY HAS RANGED FROM ONE TO THREE INCHES ACROSS
MUCH OF THE REGION. THIS HAS PRODUCED SOME CREEK FLOODING ACROSS
PARTS OF SOUTHERN VIRGINIA WITH SEVERAL REPORTS OF ROAD CLOSURES
ACROSS SOUTHSIDE VA. OTRW FLOOD WATCHES REMAIN IN EFFECT...AND A
RIVER FLOOD WARNING FOR SOUTH BOSTON REMAINS IN EFFECT FOR MINOR
FLOODING EXPECTED FRIDAY EVENING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR VAZ007-009>014-
018>020-022>024-035.
FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR VAZ015>017-
032>034-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR NCZ001>006-
018>020.
WV...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...JJ
NEAR TERM...SK
SHORT TERM...JJ
LONG TERM...DS/JJ
AVIATION...JH/PM/SK
HYDROLOGY...Hazardous weather outlook, Dec 11, 11:38 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EST THU DEC 11 2008
NCZ003-019-020-VAZ032>034-045>047-121645-
SURRY-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
1138 AM EST THU DEC 11 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
NCZ002-VAZ016-017-121645-
ALLEGHANY NC-CARROLL-FLOYD-
1138 AM EST THU DEC 11 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
VAZ010>014-018>020-WVZ044-121645-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-MONROE-
1138 AM EST THU DEC 11 2008
...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED SNOWFALL AMOUNTS OVER
2 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE 2500 FEET TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
VAZ022>024-035-121645-
ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-
1138 AM EST THU DEC 11 2008
...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
VAZ007-009-WVZ042-043-045-121645-
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
1138 AM EST THU DEC 11 2008
...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED SNOWFALL AMOUNTS OVER
4 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE 3000 FEET TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
NCZ001-018-VAZ015-121645-
ASHE-WATAUGA-GRAYSON-
1138 AM EST THU DEC 11 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED AMOUNTS OVER 3 INCHES
ARE POSSIBLE AT THE HIGHEST ELEVATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
NCZ004>006-VAZ043-044-058-059-121645-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1138 AM EST THU DEC 11 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. DAMAGING WIND GUSTS WOULD BE THE GREATEST THREAT
FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED THUNDERSTORMS WITH
DAMAGING WIND POTENTIAL INTO THIS EVENING...AND FOR FLOODING
POTENTIAL ALONG STREAMS AND CREEKS THROUGH THIS EVENING.
In the hours before
Local storm report, Dec 11, 4:41 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM FLASH FLOOD 5 NE REDOAK 36.83N 78.55W
12/11/2008 CHARLOTTE VA COUNTY OFFICIAL
DISPATCH REPORTED ROSELAND LANE CLOSE DUE TO WATER
FLOWING OVER THE ROAD.
&&
HYSELLSpecial weather statement, Dec 11, 5:08 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EST THU DEC 11 2008
NCZ004-005-VAZ017-032-033-043-044-112315-
FLOYD VA-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-
508 PM EST THU DEC 11 2008
...LINES OF THUNDERSTORMS WILL AFFECT THE CITY OF
MARTINSVILLE...FLOYD...FRANKLIN...HENRY...PATRICK...PITTSYLVANIA...
ROCKINGHAM AND STOKES COUNTIES...
AT 504 PM EST...A LINE OF SHOWERS AND STORMS WERE LOCATED NEAR
HANGING ROCK STATE PARK...MOVING NORTHEAST AT 40 MPH. A SECOND
LINE OF STORMS WAS LOCATED WEST OF REIDSVILLE NEAR MAYODAN.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE LINES. IN
ADDITION...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR SANDY RIDGE AROUND 515 PM...PENNS STORE
AROUND 530 PM...COLLINSVILLE AROUND 545 PM AND FIGSBORO AROUND 600
PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
PH
Local storm report, Dec 11, 5:17 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 2 SSE HINTON 37.64N 80.89W
12/11/2008 SUMMERS WV BROADCAST MEDIA
WOWK TV REPORTED A ROCKSLIDE ON ROUTE 20 THAT CLOSED THE
ROAD NEAR BLUESTONE DAM.
&&
HYSELLSpecial weather statement, Dec 11, 5:50 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EST THU DEC 11 2008
VAZ033-034-043-044-112345-
BEDFORD VA-FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
550 PM EST THU DEC 11 2008
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BEDFORD...FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES...
AT 546 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM SNOW
CREEK TO LEATHERWOOD TO RIDGEWAY TO RIDGEWAY...MOVING NORTHEAST AT 30
MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR AIKEN SUMMIT AROUND 600 PM...AJAX AROUND
615 PM...SMITH MOUNTAIN LAKE STATE PARK AROUND 630 PM AND MONETA
AROUND 645 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
PH
Local storm report, Dec 11, 5:55 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD 5 SE BLAIRS 36.63N 79.32W
12/11/2008 PITTSYLVANIA VA TRAINED SPOTTER
WATER FLOWING ACROSS FALL CREEK ROAD. ROAD WAS ABOUT TO
BE CLOSED.
&&
HYSELLLocal storm report, Dec 11, 5:56 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EST THU DEC 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 5 ENE STUART 36.66N 80.19W
12/11/2008 PATRICK VA LAW ENFORCEMENT
NEARBY CREEK FLOODED SPRING ROAD.
&&
HYSELLThunderstorm Wind, Patrick
- When
- December 11, 7:05 PM EST
- Where
- Patrick County, 0.49 mi N of Woolwine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 36.787, -80.280
A large tree fell across Mill House Road blocking traffic for three hours and causing power outages to several area homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Flooding in Massachusetts, December 11 to 12, 20081 death · $44 million · 58 kt wind · 14 events
- Ice Storm and Winter Storm in New York, December 11 to 12, 20082 deaths · 27 events
- Ice Storm in New Hampshire, December 11 to 12, 2008$36 million · 3 events
- Ice Storm and Winter Storm in Maine, December 11 to 12, 2008$13 million · 17 events
- Ice Storm and Winter Storm in New Hampshire, December 11 to 12, 2008$5.2 million · 12 events
- Lightning Strike and Heavy Rain in North Carolina, December 11, 2008$3.0 million · 4 events
- Winter Storm in Vermont, December 11 to 12, 2008$515,000 · 16 events
- Tornado and Damaging Winds in South Carolina, December 11, 20084 injured · $81,000 · EF0 · 12 events
- Ice Storm and Heavy Snow in Mississippi, December 11, 2008$170,000 · 18 events
- Heavy Snow in Kentucky, December 11 to 12, 2008$150,000 · 9 events
- Ice Storm in New York, December 11 to 12, 20088 injured · 1 event
- High Wind in Georgia, December 11, 2008$125,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147056.